Week 185 in the war on lung cancer has passed. As mentioned in the update last week, due to some findings suggesting a gene called ALK is important in Dyanne’s cancer, she started a drug that inhibits ALK: crizotinib. Here is an update on what has happened since:
- Dyanne started on crizotinib on Wednesday 27th February. She started on 250 mg per day, which is half the normal dose used when it is used as monotherapy. However, Dyanne uses it in combination with osimertinib and the reduced dose is to avoid too much side effects. Depending on how things develop, we may increase the dose.
- Dyanne has tolerated crizotinib quite well. There have been some annoying side effects so far, but nothing too major.
- So, the big question is: is it working? It is too early to tell for sure. And we will over the next week or two get some more knowledge about this. We have some initial feedback from the tumor markers we track, however. And, unfortunately, so far the development of one of the markers, CEA, has not been too encouraging. I paste in a chart showing the recent development of CEA at the bottom of this post. Below are some comments on the chart.
- The first thing to note about the CEA chart is that it only shows the period from around middle of December, when Dyanne had one chemo infusion (carboplatin and etoposide). The peak CEA level was 99, and this was measured the day before Dyanne got the chemo. As can be seen, CEA declined very nicely to around 7, but has increased and the last measurement this past week was 13.
- The point marked red, 8.9, was measured on the day Dyanne started crizotinib. Why was there an increase from 7.1-7.3 to 8.9? There are at least two plausible explanations for this. One explanation is that Dyanne, both due to side effects and also due to interactions with crizotinib, stopped some drugs in the week before the 8.9 measurement. The drugs she stopped were fenbendazole, doxycyclin, simvastatin, disulfiram and curcumin. Could it be that some of these were helping to control the disease and that stopping them has given the cancer more room to grow? Alternatively, did these drugs do nothing in the fight against the cancer (apart from giving side effects), and was the increase in CEA just a result of the natural development of the disease? Unfortunately, we don’t know which of these two hypothesis is correct.
- We have done two measurements since Dyanne started crizotinib. 5 days after crizotinib was started, CEA had increased from 8.9 to 12. A few days later again, it was 13. Needless to say, we were hoping for a drop in this marker, not a jump. Does this increase mean crizotinib is not working? Well, things are not that simple. As this article shows, quite a few lung cancer patients treated with targeted drugs such as crizotinib, experience an initial increase in tumor markers, and then an eventual decline. Roughly half of the patients who eventually have a good response on the drug have an initial increase in the tumor marker. We thus cannot be sure what the increase in CEA means.
- We will, of course, in the coming week(s) continue to track CEA and see how it develops. Dyanne will also do a CT scan this coming week and that can also give us some more information.
- As we suspect some of the drugs Dyanne stopped prior to starting crizotinib may have been beneficial, Dyanne has restarted some of them this past week.
- What are the options if we conclude crizotinib at 250 mg per day is not working? One option is to try to increase the dose (if tolerable…). Another is to try to switch to one of the newer ALK inhibitors, such as brigatinib or alectinib (which, generally, are regarded as better drugs than crizotinib). Yet other options include going back to chemo, or trying a drugs that can inhibit PI3K or AURKA. What to try will be decided based on perceived probability of effect the various drugs have, their side effects and availability.
So there is no doubt that we live in uncertain times. We hope for some good news in the weeks to come.
Hope everyone has had a good weekend.